Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 161, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2004, 5:45 PM CDT for Sargent County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2004, 5:45 PM CDT (22:45 UTC)
- Expired
- Aug 26, 2004, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 5:55 PM CDT | HAIL 0.75 | 2 Ne Brampton, ND | HAIL COVERING GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -414 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -135 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 262245 SVRFGF NDC081-262330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 545 PM CDT THU AUG 26 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 630 PM CDT. * AT 542 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HAVANA...OR ABOUT 54 MILES WEST OF WAHPETON...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUTLAND AT 555 PM... CAYUGA AT 610 PM AND GENESEO AT 620 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4611 9775 4594 9781 4592 9724 4607 9727 $$ HOPPES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:00 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 26, 3:00 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 300 PM CDT THU AUG 26 2004 .SHORT TERM...MAIN FORECAST CHALLENGES ARE PRECIPITATION AND TEMPERATURES. WHEN LOOKING AT LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED IN SE MB...WITH ONE TROF EXTENDING THROUGH W MN...ANOTHER THROUGH NE ND...AND A COLD FRONT EXTENDING THROUGH S MB. WHEN COMPARING MODELS...ETA AND GFS ARE IN PRETTY GOOD AGREEMENT...SO USED COMPROMISE FOR FORECAST. BEST INSTABILITY AND MOISTURE REMAIN ALONG THE E FRINGE OF AREA THIS AFTERNOON...AHEAD OF THE TROF IN W MN. THUS... EXPECT POTENTIAL FOR ANY SEVERE THUNDERSTORM ACTIVITY TO BE PRETTY MUCH E OF THE AREA. HOWEVER... STILL DO HAVE THE POTENTIAL FOR WEAKER SHOWER AND THUNDERSTORM ACTIVITY TO OCCUR...SO KEPT CHANCE FOR THUNDERSTORMS INTO THE EARLY EVENING HOURS...WITH NO MENTION OF SEVERE. AS COLD FRONT APPROACHES TONIGHT...INSTABILITY WEAKENS...BUT COLD AIR ADVECTION REMAINS...SO KEPT A CHANCE FOR SHOWERS FOR THE N HALF OF AREA INTO FRI MORNING. HIGH PRESSURE THEN BUILDS INTO THE AREA ON FRI AND LINGERS FOR MUCH OF THE WEEKEND...KEEPING THE AREA DRY WITH TEMPERATURES REMAINING BELOW NORMAL. ANOTHER UPPER LEVEL SHORTWAVE AND SURFACE LOW PRESSURE SYSTEM MOVE OUT INTO THE N PLAINS ON SUN AFTERNOON...BRINGING THE NEXT CHANCE FOR THUNDERSTORMS TO THE N HALF OF THE AREA. .LONG TERM....(MON-THU)...LONG RANGE MODELS IN GOOD AGREEMENT WITH DEVELOPING A W TROUGH DURING EXTENDED PERIOD. AMPLITUDE STILL REMAINS A QUESTION WHICH AFFECTS TEMPERATURE AND TIMING OF PRECIPITATION. REGION TO BE IN UPPER LEVEL W FLOW THROUGH MID-WEEK WITH MAIN ENERGY REMAINING NORTH OF INTERNATIONAL BORDER. TRANSITION TO UPPER LEVEL SW FLOW FOR LATE WEEK PERIOD...BUT WITH TIMING STILL A BIG QUESTION WILL HOLD OFF THUNDER CHANCES THROUGH THU NIGHT. 06Z/12Z GFS TRENDING TOWARD A MORE AMPLIFIED W TROUGH...AND THUS A SLOWER SOLUTION. TEMPERATURE TO INCREMENTALLY WARM THROUGH THE WEEK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/TG
Hazardous weather outlook, Aug 26, 5:58 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 558 AM CDT THU AUG 26 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261347- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 548 AM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM THE VALLEY EAST TODAY WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. A TROUGH LOW PRESSURE OVER EASTERN NORTH DAKOTA WILL MOVE EAST TODAY AND BUMP UP INTO RESIDUAL INSTABILITY FROM THE VALLEY EAST. THIS SCENARIO MIGHT HELP TO INDUCE AN ISOLATED SEVERE THUNDERSTORM OR TWO. THE THUNDERSTORMS SHOULD TRANSITION INTO SHOWERY RAINS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. BERG
In the hours before
Local storm report, Aug 26, 5:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
542 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 E STRAUBVILLE 46.04N 97.82W
08/26/2004 0.88 INCH SARGENT ND PUBLIC
HAIL COVERING YARD
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:33 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 42 min |
| Aug 25, 8:09 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 51 min |
| Aug 25, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 52 min |
| Aug 25, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 51 min |
| Aug 25, 9:03 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 42 min |
| Aug 25, 9:33 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 42 min |
| Aug 25, 10:55 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 50 min |
| Aug 25, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 44 min |
| Aug 26, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 40 min |
| Aug 26, 6:30 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.